Utah, 2015Heavy Snow and Winter Weather in Utah, January 12 to 13, 2015
January 12 to 13, 2015 · NWS GJT · 2 events in 2 counties and zones
An embedded low pressure system in a northwest flow aloft produced significant to heavy snowfall in portions of eastern Utah.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded low pressure system in a northwest flow aloft produced significant to heavy snowfall in portions of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 12, 9:49 AM MST, 11 minutes earlier.
Area forecast discussion, Jan 12, 9:49 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
949 AM MST MON JAN 12 2015
.UPDATE...
ISSUED AT 801 AM MST MON JAN 12 2015
LOCAL OBSERVATIONS AND WEBCAMS SHOWING FOG HAVING LIFTED FOR MANY
AREAS EXCEPT THE GUNNISON BASIN. WENT AHEAD AND CANCELLED DENSE
FOG ADVISORIES FOR ALL AREAS EXCEPT GUNNISON BASIN. IN
FACT...EXTENDED GUNNISON BASIN THROUGH NOON TODAY AS THEY LOOK
SOCKED IN AND MAY STAY THAT WAY AS HAS OCCURRED LAST FEW DAYS. NO
OTHER CHANGES AT THIS TIME.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 332 AM MST MON JAN 12 2015
THE FORECAST AREA IS IN A SHORT LULL EARLY THIS MORNING BETWEEN
WEATHER SYSTEMS. CURRENT IR SATELLITE SHOWS MOISTURE HEADING INTO
THE FOUR CORNERS REGION WHICH WILL BRING SCATTERED SHOWERS TO SOUTHWEST
COLORADO THIS MORNING. THE STRONGER WEATHER SYSTEM IS JUST
REACHING WESTERN UTAH AND IS EXPECTED TO INTERACT WITH THE
MOISTURE FROM THE SOUTHWEST THIS EVENING AND BECOME A CLOSED LOW
AS IT REACHES THE GREAT BASIN. WHILE THE GREATEST QC ASCENT HEADS
SOUTH OF THE UTAH/COLORADO BORDER TONIGHT...QPFS ARE STRONGEST
OVER SOUTHWEST COLORADO. THIS WX SYSTEM WILL BE ACCOMPANIED BY
PLENTY OF MOISTURE...AND THE BIGGEST CHALLENGE WILL BE THE PRECIP
TYPE WITH SEVERAL FACTORS AT PLAY. H7 TEMPS ARE A BIT WARM FOR
SNOW IN THE VALLEYS...BUT THE TIMING OF THE FRONTAL PASSAGE
ASSOCIATED WITH THIS SYSTEM IS VERY EARLY TUESDAY MORNING...WHICH
IS IDEAL FOR SNOWFALL IN THE LOW VALLEYS. DWPTS ARE EXPECTED TO
STAY BELOW FREEZING THROUGH ABOUT NOON ON TUESDAY IN THE GRAND
VALLEY...SO TRAVEL COULD GET DICEY EARLY TUES FOR THE MORNING
COMMUTE. LOCATIONS NORTH OF I-70 WILL SEE SCATTERED SHOWERS
TONIGHT WITH PERIODS OF ACCUMULATING SNOW...BUT WITH THE ENERGY SO
FAR SOUTH NOT ANTICIPATING ANY MAJOR IMPACTS. THE MAIN FOCUS WILL
BE THE SE UTAH/SW COLORADO REGION TONIGHT INTO TUESDAY AFTERNOON
AS THE H5 CENTER OF THE CLOSED LOW DROPS INTO ARIZONA. HAVE
EXPANDED WINTER WX ADVISORIES IN THIS REGION WITH THE EXCEPTION OF
UTAH ZONE 22 WHICH LOOKS TO STAY SUB- ADVISORY WITH RAIN
OVERCOMING ANY SNOW WHICH WILL FALL. ALSO DECIDED TO ADD
GUNNISON...CRESTED BUTTE/IRWIN AREA...AND THE GRAND MESA TO
ADVISORIES WITH ANTICIPATION OF QUICK SNOWFALL ACCUMULATION IN
THESE AREAS AS THE H7 CLOSED LOW AND FRONT ROLLS THROUGH ON
TUESDAY MORNING. ONE CONCERN WITH THIS SYSTEM IS HOW FAR SOUTH THE
H5 CLOSED LOW FEATURE IS PROGGED TO TRACK...BUT WITH H7 HEIGHTS
STILL ROLLING THROUGH SW COLORADO...FORECAST LOOKS ON TRACK. THE
NAM IS THE OUTLIER IN THE SHORT-TERM MODELS AND ALLOWS MORE ENERGY
FURTHER NORTH. WILL BE INTERESTING TO SEE HOW FUTURE RUNS HANDLE
THIS TODAY AS THE SYSTEM DEVELOPS.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 332 AM MST MON JAN 12 2015
THE UPPER LEVEL LOW WILL CONTINUE DROPPING SOUTH ACROSS ARIZONA
TUESDAY NIGHT WITH SNOW ENDING FROM NORTH TO SOUTH TUESDAY
EVENING AS BEST FORCING AND DYNAMICS DROP OUT OF OUR AREA. HEIGHTS
CLIMB ON WEDNESDAY WITH FLAT RIDGING BUILDING OVER. WEAK SYSTEM
PASSES TO OUR NORTH THURSDAY NIGHT AND FRIDAY...DRAGGING SOME MID
AND HIGH LEVEL MOISTURE THROUGH THE AREA...BUT NO PRECIPITATION
EXPECTED WITH THIS WAVE. NEXT SYSTEM DUE IN AROUND SUNDAY...BUT
LONG RANGE MODELS OUT OF PHASE RESULTING IN A LOW CONFIDENCE
FORECAST FOR DAY 7 AND BEYOND. TEMPS WILL REMAIN NEAR TO SLIGHTLY
ABOVE SEASONAL NORMS THROUGH THIS PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 949 AM MST MON JAN 12 2015
A PAIR OF WESTERN SYSTEMS WILL BE WORKING THROUGH THE GREAT BASIN
AND ROCKIES OVER THE NEXT 24 TO 36 HOURS. MIXING HAS INCREASED
WITH THE LEAD STORM TODAY AND ALLOWED MUCH OF THE LOWER CLOUDS AND
FOG TO DISSIPATE IN SOME OF THE VALLEYS. KRIL AND KCNY MAY HAVE
LOCAL CONDITIONS KEEPING THE LOW CLOUDS AND STRATUS IN PLACE BUT
THE FORECAST WILL LEAN TOWARD OPTIMISTIC AND PUSH THESE TO VFR
THIS AFTERNOON. KVEL WILL PROBABLY STAY UNDER SOME TYPE OF LOWERED
FLIGHT CRITERIA FROM SNOW OR LOW CLOUDS AND FOG. THE BIGGER OF THE
TWO SYSTEMS ARRIVE THIS EVENING AND WILL SPREAD SNOW AND LOWER
CLOUDS ACROSS THE REGION. IN THE SOUTHWESTERLY FLOW ALOFT KDRO IS
LIKELY TO LOWER QUICKLY BY EARLY EVENING...WITH KASE STAYING AT
VFR UNTIL THE EARLY MORNING HOURS. IMPACTS ARE LIKELY TO BE
WIDESPREAD AT THE FORECAST TERMINALS TUESDAY MORNING.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
TUESDAY FOR COZ009-017-018.
DENSE FOG ADVISORY UNTIL NOON MST TODAY FOR COZ014.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MST TUESDAY
FOR COZ019-021>023.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 PM MST
TUESDAY FOR COZ012-014-020.
UT...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
TUESDAY FOR UTZ028.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 PM MST
TUESDAY FOR UTZ029.
&&
UPDATE...TGR
SHORT TERM...JAM
LONG TERM...JDC
AVIATION...15Hazardous weather outlook, Jan 12, 5:20 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
520 AM MST MON JAN 12 2015
COZ001>014-017>023-UTZ022>025-027>029-131300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
520 AM MST MON JAN 12 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
RAIN AND SNOW WILL BE DEVELOPING ACROSS EASTERN UTAH AND WESTERN
COLORADO LATE THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY SNOWFALL
IS EXPECTED ACROSS SOUTHWEST COLORADO WHERE AMOUNTS MAY EXCEED A
FOOT IN THE MOUNTAINS WITH UP TO A FOOT POSSIBLE FOR THE FOOTHILLS
FROM DURANGO EAST TO PAGOSA SPRINGS. LIGHTER AMOUNTS CAN BE
EXPECTED ELSEWHERE. NUMEROUS WINTER STORM WARNINGS AND ADVISORIES
WILL REMAIN IN EFFECT TONIGHT AND TUESDAY. PLEASE VISIT OUR
WEBSITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND SNOW WILL CONTINUE THROUGH TUESDAY EVENING...FAVORING
SOUTHEAST UTAH AND SOUTHWEST COLORADO. THIS STORM EXITS BY EARLY
WEDNESDAY WITH DRY CONDITIONS EXPECTED THROUGH THE END OF THE
WEEK. THE NEXT CHANCE FOR RAIN AND SNOW WILL ARRIVE ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jan 12, 6:38 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
638 AM MST MON JAN 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM SNOW 6 SSW COAL BANK PASS 37.62N 107.83W
01/12/2015 M3.0 INCH LA PLATA CO SKI AREA
24 HOUR SNOWFALL AT DURANGO MOUNTAIN RESORT
&&
EVENT NUMBER GJT1500065
DCHeavy Snow, La Sal & Abajo Mountains
- When
- January 12, 10:00 AM MST to January 13, 12:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 15 inches were measured across the area.
Winter Weather, Southeast Utah
- When
- January 12, 10:00 PM MST to January 13, 12:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 5 inches were measured above the 5000 foot level.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 12, 20153 deaths · 1 event
- Flood in South Carolina, January 12, 20151 death · $8,000 · 1 event
- High Surf in Hawaii, January 12 to 13, 201510 events
- Winter Weather in New Jersey, January 12, 20159 events
- Heavy Snow in New Mexico, January 12 to 14, 20159 events
- Heavy Snow and Winter Weather in Colorado, January 12 to 13, 20158 events
- Winter Storm in Utah, January 12 to 13, 20152 events
- Winter Storm in Colorado, January 12 to 13, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558307, 558308.